Hail, Kalamazoo
- When
- August 30, 3:59 PM EST to 4:01 PM EST
- Where
- Kalamazoo County, 0.86 mi NW of Climax
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.240, -85.340
The public reported one inch diameter hail near Climax.
There was an isolated report of one inch diameter hail in Kalamazoo county on August 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
There was an isolated report of one inch diameter hail in Kalamazoo county on August 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 30, 2:26 PM EST, 1 hour 33 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EDT Fri Aug 30 2024
.KEY MESSAGES...
- Storms moving out tonight
- Quiet and cooler weather into Thursday
&&
.DISCUSSION...
Issued at 325 PM EDT Fri Aug 30 2024
- Storms moving out tonight
We still expect strong to severe storms to form this afternoon
across the southeast forecast area from Lansing to Battle Creek
over to Jackson where 1500 to 2000 J/kg of CAPE will be available
for storms ahead of the shortwave trough approaching from the
northwest. Shear profiles show only about 20 to 25 knots of deep
layer shear so the main threat will be isolated damaging winds
from transient bowing structures or deeper updrafts/precip cores.
The stronger storms are expected to be clearing the southeast
zones by 8 pm but rain showers will linger across the southern
zones after midnight as another batch of showers out ahead of the
upper trough axis arrives later this evening.
- Quiet and cooler weather into Thursday
Confidence is fairly high that we will see a cooler, quiet, and much
less humid period from Sunday into next Thursday.
The upper trough that tries to clip our area Saturday night into
Sunday will usher in even cooler weather than the cold front coming
through today. Can not rule out a brief shower up North Sunday
morning, but it should not be anything to cause any issues.
Once the trough moves out by later Sunday, we will see a fairly high
amplitude upper ridge only slowly build toward the area through much
of next week. This will be slow to move through as the upper air
pattern will slow down with the amplified upper low developing as it
moves east of the area. Much drier air coming in, along with plenty
of subsidence downstream of the upper ridge will keep the area dry.
We will see mild days, and cool late summer nights with the temps
dropping quickly in the evening with the dry air in place.
It looks like our next chance for some rain will not arrive until
later Thursday into Friday. The bottle-necked upper air pattern will
shift to the east enough that the ridge slips east of the area. An
upper ridge will become established across the western states, and
allow a fairly large amplitude low/trough to dig over the area. This
will equal cooler weather coming in again, with some occasional
instability showers possible. Not sure if this trough/low anchors
over the area, or just slowly moves by just beyond this forecast
period next weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 140 PM EDT Fri Aug 30 2024
Our biggest concern in this forecast period revolves around storm
development this afternoon. Based on trends of the outflow
boundary from this morning, and latest model guidance, it seems
that the storm potential has shifted a little further east. The
most likely scenario is that a broken line of showers and storms
from just east of KLAN to west of KJXN, before moving out a couple
of hours later. We have gone with VCTS for both of the sites at
this time.
There will be a lull in the rain chances from mid-evening until
after midnight. Then, one last wave will come up from the SW and
bring some light rain showers to the I-94 terminals. This is
likely to happen after 05z until about 09z or so. We anticipate
MVFR visibilities and ceilings will be possible with these
showers.
Those showers will move out prior to daybreak, and high clouds
will be the only clouds left behind for the remainder of the
forecast period.
&&
.MARINE...
Issued at 325 PM EDT Fri Aug 30 2024
North winds behind a cold front on Sunday will gust to 30 knots
and build waves of 4 to 6 feet and perhaps higher by Sunday
afternoon. We have issued a SCA and Beach Hazard Statement already
given high confidence in this event during a holiday weekend.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late Saturday night through late
Sunday night for MIZ037-043-050-056-064-071.
MARINE...Small Craft Advisory from 4 AM Sunday to 1 AM EDT Monday for
LMZ844>849.
&&
DISCUSSION...Ostuno/NJJ
AVIATION...NJJ
MARINE...OstunoHazardous Weather Outlook National Weather Service Grand Rapids MI 400 AM EDT Fri Aug 30 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-310800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 400 AM EDT Fri Aug 30 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms may develop this afternoon near or east of a Kalamazoo to Lansing to Mount Pleasant line. Some thunderstorms could produce locally strong to severe wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon in southern, mid, and eastern portions of Lower Michigan. LMZ844>849-310800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 400 AM EDT Fri Aug 30 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds on Lake Michigan will be hazardous to small craft this morning, particularly between Grand Haven and Manistee. A moderate swim risk due to 2 to 4 foot waves is expected this morning between Muskegon and Ludington. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A high swim risk due to high waves and strong currents on Lake Michigan is expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Rapids MI
438 PM EDT Fri Aug 30 2024
MIZ072-073-302115-
Kalamazoo MI-Calhoun MI-
438 PM EDT Fri Aug 30 2024
...Strong thunderstorms will impact portions of western Calhoun and
eastern Kalamazoo Counties through 515 PM EDT
...
At 438 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galesburg to 5 miles east of Marcellus.
Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kalamazoo... Portage... Battle Creek...
Vicksburg... Galesburg... Schoolcraft...
Climax... Brownlee Park... Gull Lake...
Fulton... Athens... Augusta...
Pine Creek... Ceresco... Scotts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4238 8541 4239 8490 4207 8524 4207 8573
TIME...MOT...LOC 2038Z 276DEG 16KT 4232 8539 4200 8572
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
THOMASThe Grand Rapids radar (KGRR), 75 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
The public reported one inch diameter hail near Climax.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212850.